Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 586, NWS Jackson, MS

July 20, 2001Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 20, 2001, 6:55 PM CDT for Lowndes County, Mississippi. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2001, 6:55 PM CDT (23:55 UTC)
Expired
Jul 20, 2001, 7:45 PM CDT
In force
50 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lowndes County, MS

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:00 PM CDTThunderstorm WindColumbus, MSNumerous trees and powerlines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 202356
SVRJAN

MSC087-210045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
655 PM CDT FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 745 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR COLUMBUS AFB...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR COLUMBUS AT 710 PM CDT
  BE NEAR NEW HOPE AT 735 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS FROM 60 TO 70 MPH ARE LIKELYz WITH THIS STORM.

LAT...LON 3368 8830 3367 8849 3341 8852 3342 8829

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:15 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 2:15 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT FRI JUL 20 2001

TREND FOR GRADUAL WEAKENING OF MID&UPPER LEVEL SUMMER RIDGE CENTER
IN AR CONTINUES TONIGHT WITH SLOW WWD RETREAT OF THE SYSTEM OVER THE
WEEKEND. STILL SEEING MINIMAL CONVECTION UNDER WARM DOME ALTHOUGH
WIDELY SCATTERED SHRA/TSRA FIRING UP ALONG A GRENADA-KMEI LINE.
LATEST SATELLITE AND LOW LEVEL THETA-E ANALYSIS INDICATING THAT THE
ERN PORTIONS OF CWFA WILL HAVE BEST OVERNIGHT THREAT FOR SHRA/TSRA
AS NEXT MCS IN WRN TN HEADS SEWD INTO WRN AL. WILL KEEP POPS IN
THOSE AREAS THROUGH SATURDAY NIGHT.  FARTHER WEST AND SOUTH...EXPECT
ANY LINGERING SEA BREEZE GENERATED ACTIVITY IN S MS TO DIE OFF A FEW
HOURS AFTER SUNDOWN THIS EVENING.

PRECIPITABLE WATER VALUES ON THE UPSWING TONIGHT AND SATURDAY
PEAKING NEAR 2-2.2" SATURDAY AFTERNOON. EXPECT NUMEROUS MESOSCALE
BOUNDARIES INTERACTING OVER CENTRAL AND ERN MS SATURDAY INTO
SATURDAY NIGHT AS A HIGH ALTITUDE TROF/DIVERGENCE ZONE MIGRATES SWWD
AROUND THE RETREATING RIDGE. K INDEXES PUSH TO NEAR 35 AND CAPES
PROGGED TO REACH 3000-4000J/KG IN COOLING N FLOW ALOFT DURING PEAK
SURFACE HEATING SATURDAY AFTERNOON. EXPECT RAIN AMOUNTS OF .5-1.0"
WILL COVER MOST TOTALS BY LATE SATURDAY NIGHT.   THEN AN EVENTUAL
WESTWARD PROPAGATION OF THE CONVECTION SHOULD PUSH MOST OF IT ALONG
AND W OF THE MS RIVER FOR SUNDAY WHEN: PRECIPITABLE WATER AMOUNTS
DECREASE FROM EAST TO WEST TO AROUND 1.5-1.7" RANGE...THE AXES OF
INSTABILITY/MOISTURE MOVE W AND MID LEVEL LAPSE RATES DROP TO 4C OR
LOWER.

PREFER A BLEND OF MOS TEMPERATURE GUIDANCE WHILE LEANING TOWARD MAV
POPS FOR THE SHORT TERM.

.EXTENDED FORECAST...
ENSEMBLE SUITES CONTINUE TO ADVERTISE THAT UPPER ANTICYCLONE CENTER
RETROGRADES TOWARD THE FOUR CORNERS REGION OF CONUS EARLY NEXT WEEK
LEAVING A FLAT MEAN TROF OVER THE ERN U.S.  THERE IS ALSO MUCH
SUPPORT FOR THE BERMUDA RIDGE TO FINALLY PUSH INTO SERN STATES FROM
THE EAST WHICH KEEPS A WEAK N-S SHEAR AXIS IN THE MS VALLEY REGION
BETWEEN THE RIDGE AXES. THE END RESULT WILL BRING A DECENT RETURN
LOW LEVEL FLOW ON TUESDAY/WEDNESDAY. THEREFORE...LOOK FOR TYPICAL
SUMMER-TIME CHANCES OR BETTER OF AFTERNOON SHRA/TSRA DURING THE
LATTER HALF OF NEXT WEEK AND NEAR CLIMATOLOGY TEMPERATURES.

PRELIM NUMBERS:(1ST PERIOD POPS SUBJECT TO CHANGE)
JAN 075/095 073/094 071 25321
MEI 074/093 072/092 070 4521-

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.